Alert archive / South Carolina / River Flood Advisories in 2021

River Flood Advisory 5, NWS Columbia, SC

March 28, 2021Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Mar 28, 2021, 9:44 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 9:44 PM EDT (01:44 UTC)
Expired
Mar 29, 2021, 10:13 PM EDT
In force
24 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 8 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1). The gauge peaked at 18.56 ft at Mar 28, 2021, 12:00 PM EDT.

actionminormoderate1015202503/2903/3003/31
Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

973 
WGUS82 KCAE 290144 RRA
FLSCAE

Flood Advisory
National Weather Service Columbia SC
944 PM EDT Sun Mar 28 2021

...The National Weather Service in Columbia has issued a Flood 
Advisory for the following rivers in South Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued Monday morning at 945 AM EDT.

&&


SCC063-079-291345-
/O.NEW.KCAE.FL.Y.0005.210329T0144Z-210331T1800Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
944 PM EDT Sun Mar 28 2021

The National Weather Service in Columbia has issued a

* Flood Advisory for
  the Congaree River At Columbia.
* From this evening to Wednesday afternoon.
* At 9:00 PM EDT Sunday the stage was 17.8 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 6.5 feet Friday 
  evening.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.
* Impact...At 13.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs over much of 
  the Cayce and West Columbia river walk.
* Impact...At 14.0 feet, Roads in low lying areas and swampland 
  downstream from Columbia become flooded. Most of the Cayce and 
  West Columbia river walk is flooded.
* Impact...At 16.0 feet, Old State Road, SC 66, below Cayce becomes 
  flooded.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

CAL
3 follow-up statements
961 
WGUS82 KCAE 290849
FLSCAE

Flood Advisory
National Weather Service Columbia SC
449 AM EDT Mon Mar 29 2021

...The Flood Advisory continues for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Additional information is available at www.weather.gov.

&&


SCC063-079-292100-
/O.CON.KCAE.FL.Y.0005.000000T0000Z-210331T1800Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
449 AM EDT Mon Mar 29 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Congaree River At Columbia.
* Until Wednesday afternoon.
* At 4:00 AM EDT Monday the stage was 15.3 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to continue to slowly fall.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.
* Impact...At 13.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs over much of 
  the Cayce and West Columbia river walk.
* Impact...At 14.0 feet, Roads in low lying areas and swampland 
  downstream from Columbia become flooded. Most of the Cayce and 
  West Columbia river walk is flooded.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

AWP
516 
WGUS82 KCAE 291438
FLSCAE

Flood Advisory
National Weather Service Columbia SC
1038 AM EDT Mon Mar 29 2021

...The Flood Advisory continues for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Advisory means river or stream flows are elevated, or 
ponding of water in urban or other areas is occurring or is imminent.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 10 PM EDT.

&&


SCC063-079-300245-
/O.CON.KCAE.FL.Y.0005.000000T0000Z-210331T1800Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1038 AM EDT Mon Mar 29 2021

...The Flood Advisory remains in effect...

The Flood Advisory continues for
  the Congaree River At Columbia.
* Until Wednesday afternoon.
* At 10:00 AM EDT Monday the stage was 13.4 feet.
* Action stage is 10.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to fall to 6.3 feet Saturday 
  morning.
* Impact...At 10.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs on parts of the 
  Cayce and West Columbia river walk.
* Impact...At 13.0 feet, Flooding occurs in flood prone areas near 
  and downstream from Columbia. Flooding also occurs over much of 
  the Cayce and West Columbia river walk.
* Impact...At 14.0 feet, Roads in low lying areas and swampland 
  downstream from Columbia become flooded. Most of the Cayce and 
  West Columbia river walk is flooded.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

LM
044 
WGUS82 KCAE 300213
FLSCAE

Flood Advisory
National Weather Service Columbia SC
1013 PM EDT Mon Mar 29 2021

...The Flood Advisory is cancelled for the following rivers in South 
Carolina...

  Congaree River At Columbia affecting Lexington and Richland 
  Counties.

SCC063-079-300315-
/O.CAN.KCAE.FL.Y.0005.000000T0000Z-210330T0213Z/
/COLS1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1013 PM EDT Mon Mar 29 2021

...The Flood Advisory for the Congaree River At Columbia has been 
cancelled...

The Flood Advisory is cancelled for
  the Congaree River At Columbia.
* At 10:00 PM EDT Monday the stage was 9.9 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to continue to slowly fall.


&&

LAT...LON 3404 8106 3396 8100 3394 8106 3401 8111

$$

NS

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Mar 28, 7:47 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 28, 7:47 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
747 PM EDT Sun Mar 28 2021

.SYNOPSIS...
Much cooler and drier weather expected for Monday as a ridge
builds in. There's a chance of rain Tuesday and then again
Wednesday as a strong low pressure and front swing through. A
deep high pressure system builds in for the remainder of the
week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers continue along the eastern Midlands this evening. A
secondary line of weaker showers continues to work east and
northeast from Piedmont into the western Midlands. This area of
showers is attached the cold front that will be pushing across
the area later this evening and east of the Midlands/CSRA by
midnight.

After the front moves through late this evening, northwest
winds at 5-10 mph quickly develop and skies are expected to
clear out overnight as much drier air fills in. Overnight lows
should fall sharply, into the mid 40s for most of the forecast
area.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Monday and Monday night...Fair and dry weather is expected on
Monday as high pressure builds over the region with generally
mean zonal 500mb flow aloft. Despite plenty of sunshine on
Monday, temperatures will be quite a bit cooler as 850mb
temperatures will be around +4C to +6C yielding max temperatures
in the mid 60s to around 70 degrees. The weak upper disturbance
along the Gulf Coast is not a bit dampened by latest guidance
and not near as much moisture return is expected compared to a
day or two ago. Therefore, expect dry weather to continue
through Monday night and clouds will also be slower to arrive
which will support cooler low temperatures. Generally expect
lows to range from the lower 40s north to the mid to upper 40s
in the CSRA and southeast Midlands where some clouds will move
in before dawn Tuesday.

Tuesday and Tuesday night...A large upper trough will dig southward
across the middle of the country and this will pick up the weak
upper disturbance and move it over the forecast are Tuesday as deep
southwesterly flow increases and provides moisture transport into
the region. PWAT values 12z Tuesday will be at or below a quarter of
an inch but will rise to near 1 inch by 00z Wednesday, so will
continue to chance pops over the region with the highest pops in the
southeast Midlands where deepest moisture will reside. There is less
confidence in some wedging occurring on Tuesday as the surface high
will be retreating into the western Atlantic and surface flow will
be more east to southeasterly than northeasterly. This will make the
Tuesday temperature forecast a little tricky.

Moisture will continue to increase over the region Tuesday night
ahead of the approaching upper trough and strong cold front as PWATs
rise to around 1.25-1.50 inches which is around 150-200 percent of
normal. Some weak shortwave energy within the southwesterly flow may
be enough to provide some scattered showers overnight. Temperatures
Tuesday night will be much milder with cloud cover and possible rain
with lows expected in the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The upper trough axis will move over the Great Lakes region on
Wednesday and then quickly swing eastward through the Ohio
Valley Wednesday night which will drive a strong cold front
through the forecast area sometime Wednesday night. Strong
moisture advection into the region on southwesterly flow off the
Gulf will provide additional moisture transport into the region
with ensembles giving an 80 percent chance of PWATs rising over
1.5 inches immediately ahead of the front. Instability looks a
bit marginal at this point with ensemble guidance suggesting
only 40-50 percent chance of CAPE exceeding 500 J/kg, but with
that being said cannot totally rule out a potential severe
weather threat with the strength of the upper trough and
associated forcing and 850mb wind fields around 40-50 knots.

Thursday through Saturday looks to be fair and dry but much colder
as a strong anomalous 1034mb surface high pressure system builds in
and settles over the forecast area. The cold and very dry air mass
will result in below normal temperatures Thursday night through
Saturday. There will be the possibility of freeze concerns on
Thursday night across the northern and western Midlands resulting
from strong cold advection as ensemble guidance suggests greater
than 80 percent probability of low temperatures lower than 32
degrees. Frost should not be a concern with winds staying up quite a
bit due to a strong pressure gradient with the center of the surface
high well to the northwest. Friday night will be a much better
radiational cooling night with light winds and frost/freeze concerns
are valid then too.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
VFR Conditions expected.

Main cold front is still moving through the upstate of SC this
evening. In advance of this front, the main band of showers and
thunderstorms is finally moving east of all taf sites. Skies
will remain mostly cloudy, with mainly mid and upper level
clouds through 06z, then skies should begin to become more
scattered.

Winds are currently out of the southwest, but will continue to
turn more out of the west, then the northwest overnight. Through
the day on Monday, winds will continue shift towards the
northeast and east as the surface high moves through. Wind speeds
will remain strong overnight, with some wind gusts over 18
knots possible through much of the night due to continued low-
level mixing. Model soundings do show low- level jet moving out
and winds weakening towards 09z, and have backed off wind gusts
at that time.

EXTENDED AVIATION OUTLOOK...Monday as high pressure builds in.
Another system approaches Tuesday and Wednesday bringing
restriction possibilities.

&&

.HYDROLOGY...
Area rivers continue to run at bankfull or higher due to heavy
rainfall over the past several days, mainly in the Upstate and
western North Carolina. Minor to moderate flooding continues
along the Saluda River, Congaree River, Great Pee Dee River.
Flooding along Lake Wateree is expected to develop on Monday.
For the latest river flood warnings, see our web page at
www.weather.gov/cae

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 AM EDT Monday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 5 AM EDT Monday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Mar 28, 5:35 AM EDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
535 AM EDT Sun Mar 28 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
290945-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
535 AM EDT Sun Mar 28 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EDT
MONDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

There is a slight risk for severe thunderstorms across the forecast
area this afternoon. The highest risk is across the western and
northern counties of the CWA with damaging wind as the primary
threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 28, 5:00 PM EDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     SUMTER                  33.94N 80.39W
03/28/2021                   SUMTER             SC   NWS EMPLOYEE

            REPORTED A DOWNED RIVER BIRCH TREE ALONG
            SHADOW TRAIL IN SUMTER, SC.

&&

LCV
Local storm report, Mar 28, 5:04 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
504 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TSTM WND DMG     1 NW PRIVATEER          33.83N 80.41W
03/28/2021                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR THE
            INTERSECTION OF STARKS FERRY ROAD AND KOLB
            ROAD.

&&

LCV
Local storm report, Mar 28, 5:07 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     5 SE LAKEWOOD           33.81N 80.28W
03/28/2021                   SUMTER             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ALONG
            TWELVE BRIDGES ROAD.

&&

LCV
Local storm report, Mar 28, 5:30 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     6 NW EASTOVER           33.95N 80.76W
03/28/2021                   RICHLAND           SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR THE
            INTERSECTION OF CONGRESS ROAD AND TOMS CREEK
            ROAD.

&&

LCV
Local storm report, Mar 28, 8:53 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
853 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     WAGENER                 33.65N 81.36W
03/28/2021                   AIKEN              SC   EMERGENCY MNGR

            THE AIKEN COUNTY EM REPORTED TREES DOWN ON
            HOMES IN AND AROUND THE TOWN OF WAGENER.

&&

LCV
Local storm report, Mar 28, 9:00 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
900 PM EDT SUN MAR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     1 WSW CHERRYVALE        33.95N 80.47W
03/28/2021                   SUMTER             SC   PUBLIC

            PUBLIC AND HIGHWAY PATROL REPORTED A LARGE
            OAK TREE DOWN ON EAGLE ROAD JUST SOUTH OF
            BROAD STREET.

&&

LCV

Nearby

River Flood Advisories in South Carolina, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.